What monitoring should one have with the Big 3?

Posted by nana43 @nana43, Jul 6, 2022

Hey! I just started the big three last week started on a thrice weekly schedule.
Doctor had me go get a baseline hearing test and a baseline eye exam due to the medication. Does anyone know which medication affects hearing and eye sight? And how frequently I need these rechecked? These other top specialty doctors do not seem to be familiar at all with this disease or the adverse effects.
Thanks!
Dee

Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.

If you read the cautions that came with your meds, this should explain all the possible side effects. Ethambutol can affect the eyes. Rifampin and Azithromycin can affect the hearing.
If you notice any changes, stop the meds, call your pulmonologist and see the audiologist or ophthalmologist right away.
Also, it should have been suggested that you get tested every 6 months while taking the big 3.

REPLY

@nana43, I'm encouraged to hear that your doctor recommended baseline check of your eyes and hearing. Not all doctors do.

Here are related discussions about each vision and hearing loss on antibiotics:
– Eye problems with antibiotic treatment for MAC? https://connect.mayoclinic.org/discussion/eye-problems-with-treatment/
– MAC Antibiotics and Hearing loss https://connect.mayoclinic.org/discussion/hearing-loss-4/
– Ototoxic drugs that can cause hearing loss or tinnitus https://connect.mayoclinic.org/discussion/ototoxic-drugs-that-can-cause-hearing-loss-or-tinnitus/
– Tinnitus and hearing loss from azithromycin https://connect.mayoclinic.org/discussion/tinnitus-and-hearing-loss-from-azithromycin/

@bluesplashgirl @irene5 @kathyhg @tinaesims @thumperguy may be able to add their experience with monitoring.

While the hearing and vision specialists may not be knowledgeable about MAC specifically, they are likely aware of the potential side effects of antibiotics.

REPLY

Oh, I also found this helpful discussion by @becleartoday
– Dentist visit suggestions for people with MAC or bronchiectasis https://connect.mayoclinic.org/discussion/dentist-visit-suggestions/

REPLY

The specialists I saw for monthly testing were very familiar with the medications and side effects even though they weren’t as familiar with Mac.

Thanks for the link for dentist visits; mine uses minimal water for rinsing but I’ll double check for anything else she could be doing to minimize exposure.

REPLY
@sueinmn

If you read the cautions that came with your meds, this should explain all the possible side effects. Ethambutol can affect the eyes. Rifampin and Azithromycin can affect the hearing.
If you notice any changes, stop the meds, call your pulmonologist and see the audiologist or ophthalmologist right away.
Also, it should have been suggested that you get tested every 6 months while taking the big 3.

Jump to this post

Sue, Are these side effects permanent?
MacInPa

REPLY

My hearing loss and tinnitus never improved despite stopping the meds the same day that symptoms started (3 years ago) but I understand it does get better for some people.

REPLY
@macinpa

Sue, Are these side effects permanent?
MacInPa

Jump to this post

The tooth discoloration seems to be temporary for most people. It can be controlled by extra care in brushing/flossing & some people switch to cleaning every 3 months.

Eye problems are very serious, which is why you need to stop Ethambutol & see the eye doc right away – however, my ophthalmologist said they are extremely rare – she has monitored over 100 people in her practice, and only had one person where she had to stop them med. The problem in that case resolved.

Ears – that seems to be a different matter –
Tinnitus, the number one issue, goes away for some people, but not for others, especially those who have had it before or people with hearing loss. I cannot personally say, because I have had tinnitus (ringing bells & buzzing) for almost 40 years. It got worse with the meds, and has never gotten better.
Hearing loss is more rare, the audiologist would better be able to answer. Mine was slight, but the audiologist honestly cannot say whether it was from meds or is age related.

Can you ask your providers?
Sue

REPLY
Please sign in or register to post a reply.